Texas, 2009

Hail in Texas, May 23, 2009

May 23, 2009 · NWS CRP · 2 events in 1 county or zone

A thunderstorm produced penny sized hail across northwest Nueces county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A thunderstorm produced penny sized hail across northwest Nueces county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 23, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, May 23, 5:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
628 PM CDT SAT MAY 23 2009

.DISCUSSION...SECOND UPDATE REQUIRED AS STORMS ACROSS LIVE OAK AND
BEE COUNTIES DEVELOPED INTO COMPLEX AND ARE NOW MOVING BACK EAST
WITH MEAN FLOW. RAISED POPS FOR INLAND PORTIONS OF COASTAL
COUNTIES THROUGH THE EVENING.

ALSO...UPDATED TO ISSUE A COASTAL FLOOD ADVISORY FOR GULF FACING
BEACHES OF NUECES AND KLEBERG BARRIER ISLANDS DURING EARLY SUNDAY
MORNING HIGH TIDE. TIDE LEVELS AT BOB HALL PIER THIS MORNING WERE
RUNNING AROUND 3/4 OF A FOOT ABOVE PREDICTED VALUES (AND HAVE BEEN
THE PAST FEW MORNINGS). TOMORROW MORNINGS PREDICTED TIDE LEVELS
WILL PRODUCE TIDES AT 2 FEET MSL AT BOB HALL PIER (WHEN TAKING
INTO ACCOUNT THAT THEY ARE 3/4 OF A FOOT ABOVE PREDICTIONS).
2 FEET MSL BEGINS TO PUT WATER UP TO THE DUNES IN SPOTS ALONG
MUSTANG AND NORTH PADRE ISLANDS. GIVEN THIS IS THE HOLIDAY
WEEKEND...CAMPERS AND BEACH GOERS SHOULD BE AWARE AND ALERT FOR
THIS EARLY SUNDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  91  69  96  73  /  30  20  10  10  10
VICTORIA          66  90  67  94  71  /  40  30  20  20  10
LAREDO            74  97  73 104  78  /  20  10  10  10  10
ALICE             70  95  68 100  72  /  50  20  10  10  10
ROCKPORT          71  89  71  89  75  /  20  30  20  10  10
COTULLA           69  96  69 101  73  /  30  10  10  10  10
KINGSVILLE        70  93  69  99  72  /  30  20  10  10  10
NAVY CORPUS       72  89  71  88  76  /  20  20  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD ADVISORY FROM 4 AM TO 9 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: KLEBERG...NUECES.

GM...NONE.

&&

JR/76...SHORT TERM
AT/15...LONG TERM
Hazardous weather outlook, May 23, 1:24 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
224 PM CDT SAT MAY 23 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
538 AM CDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS SOUTH TEXAS TODAY. THESE STORMS WILL MOVE SLOWLY ACROSS
THE REGION AND COULD LEAD TO VERY LOCALIZED FLOODING IN SOME
SPOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH HEAT INDEX VALUES ARE EXPECTED DURING THE AFTERNOON HOURS
TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

87

In the hours before

Special weather statement, May 23, 12:09 PM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
109 PM CDT SAT MAY 23 2009

TXZ245-246-231915-
ARANSAS-REFUGIO-
109 PM CDT SAT MAY 23 2009

...A STRONG THUNDERSTORM WAS AFFECTING ARANSAS AND REFUGIO
COUNTIES...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HOLIDAY BEACH...OR 11 MILES
NORTH OF ROCKPORT...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

TE
Special weather statement, May 23, 4:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
520 PM CDT SAT MAY 23 2009

TXZ230>233-240>244-246-232315-
BEE-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LIVE
OAK-MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-
520 PM CDT SAT MAY 23 2009

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF THE
COASTAL BEND THROUGH 615 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF DINERO...OR 9 MILES SOUTHWEST
OF BEEVILLE...MOVING EAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE
LOCATED BETWEEN BERCLAIR AND REFUGIO...AND FROM BEN BOLT SOUTHEAST
TO NEAR RICARDO. THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT BEE...EASTERN DUVAL...
GOLIAD...JIM WELLS...WESTERN KLEBERG...LIVE OAK...EASTERN
MCMULLEN...REFUGIO...WESTERN NUECES AND WESTERN SAN PATRICIO
COUNTIES THROUGH 615 PM CDT.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING AND WINDS
AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

TMT

The radar

The Corpus Christi radar (KCRP), 17 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nueces

When
May 23, 6:00 PM CST
Where
Nueces County, 0.92 mi NW of Lon Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
27.860, -97.660

Measured in Calallen.

Hail, Nueces

When
May 23, 6:05 PM CST
Where
Nueces County, 0.98 mi W of Annaville
Measured
0.75 in hail
Reported by
Public
Coordinates
27.852, -97.596

Measured between Violet and Callicoate Roads, off Leopard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176625, 176626.